Montana, 2005

Hail in Montana, June 24, 2005

June 24, 2005 · NWS TFX · 1 event in 1 county or zone

75 inch diameter hail at Lewistown 15WSW.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm dropped .75 inch diameter hail at Lewistown 15WSW.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 24, 9:55 PM MST, 44 minutes earlier.

Area forecast discussion, Jun 24, 9:55 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1055 PM MDT FRI JUN 24 2005

UPDATED AVIATION SECTION

.UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS POPPED UP OVER FAR
SOUTHWEST MONTANA THIS EVENING...BUT THE NORTH HAS REMAINED STABLE
WITH NO CONVECTION. HAVE UPDATED POPS TO DROP MENTION OF SHOWERS
OVER MUCH OF THE CWA...BUT WILL KEEP ISOLATED POPS GOING IN THE
SOUTHWEST OVERNIGHT. NO OTHER CHANGES TO THE FORECAST ARE NEEDED.
MPJ

&&

.PREV DISCUSSION... (ISSUED 630 PM MDT FRI JUN 24 2005)

DISCUSSION...

TONIGHT THROUGH SUNDAY...RATHER COMPLEX PATTERN THIS AFTERNOON.
SATELLITE IMAGERY INDICATING AN UPPER LEVEL DISTURBANCE MOVING
ACROSS SOUTHERN CANADA AT THIS TIME. THIS FEATURE MOVING THROUGH AN
AREA NOT TOO TERRIBLY UNSTABLE BUT AN ISOLATED THUNDERSTORM IS NOT
OUT OF THE REALM OF POSSIBILITIES THIS EVENING. THE AIRMASS IS MORE
UNSTABLE OVER SOUTHERN MONTANA AS MOISTURE FROM ARIZONA AND UTAH IS
BEING ADVECTED NORTH BY AN UPPER DISTURBANCE OVER THE SOUTHWEST
UNITED STATES. THUNDERSTORMS HAVE BEEN FIRING OVER NORTHERN WYOMING
AND SHOULD CROSS INTO SOUTHERN MONTANA SOON. SOME OF THESE STORMS
COULD BECOME SEVERE. SOUTHWEST FLOW ALOFT INCREASES OVER THE AREA
SATURDAY AS AN UPPER TROF STRENGTHENS OVER THE WEST COAST. MORE
ENERGY WILL MOVE UP INTO THE AREA SATURDAY AND SATURDAY NIGHT
INCREASING THE CHANCES FOR THUNDERSTORM ACTIVITY. A SURFACE COLD
FRONT MOVES ACROSS THE AREA SUNDAY BRINGING COOLER AIR AND AGAIN THE
POSSIBILITY OF THUNDERSTORMS. TEMPERATURES WILL BE ABOVE SEASONAL
AVERAGES SATURDAY BEFORE DROPPING BACK ON SUNDAY. EMANUEL

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...TROUGH DROPS INTO THE
PACIFIC NORTHWEST SUNDAY NIGHT WITH A HINT AT A FRONT DEVELOPING
OVER NORTH CENTRAL MONTANA. THIS WOULD SUGGEST A POTENTIAL FOR
CONVECTION TO SUSTAIN ITSELF OVERNIGHT ACROSS MY NORTHERN ZONES
SO HAVE OPTED TO INCREASE POPS A BIT. BY MONDAY THE TROUGH DROPS
INTO THE NORTHERN ROCKIES FOR GOOD POP CHANCES OVER THE ROCKY
MTN FRONT. POSITION OF SURFACE LOW HAS ME CONCERNED THAT
DOWNSLOPE WILL WIN OUT OVER THE PLAINS SO KEPT POPS LOW EXCEPT
ALONG THE HI LINE WHERE SURFACE BOUNDARY SHOULD HELP FOCUS
CONVECTION. TROUGH THEN PASSES THROUGH NORTHERN CWA MONDAY NIGHT
FOR CONTINUED GOOD CHANCE TSTORMS HI LINE AND SOUTHWEST BUT
DOWNSLOPE OVER PLAINS. BEHIND THE SYSTEM WE WILL SEE COOLER
TEMPERATURES THROUGHOUT THE CWA AND DRIER WEATHER OVER ALL BUT
THE HIGHER MOUNTAINS TUESDAY. A BIT WARMER WEDNESDAY AS RIDGE
BUILDS IN. DITTMANN

THURSDAY THROUGH FRIDAY...INCONSISTENCIES IN MODELS DURING THIS
PERIOD.  ONCE AGAIN...HEDGED TOWARD GFS SOLUTION AS THAT MODEL SHOWS
BETTER RUN TO RUN CONSISTENCY.  FLAT UPPER LEVEL RIDGE OVER CWA
THURSDAY...AXIS BEGINS TO MOVE EAST THURSDAY NIGHT.  MOISTURE IN
BACKING FLOW ALOFT RESULTS IN SLIGHT CHANCE OF SHOWERS OVER THE
NORTHERN CONTINENTAL DIVIDE.  TEMPERATURES WARM TO A LITTLE ABOVE
SEASONAL NORMALS.  EK

&&

.AVIATION...
UPDATED 0455Z
WESTERLY FLOW ALOFT WILL PERSIST OVER THE REGION OVERNIGHT AS AN
UPPER TROUGH DIGS OVER THE PACIFIC NORTHWEST. SHOWER AND
THUNDERSTORM ACTIVITY HAS ALL BUT ENDED EXCEPT NEAR THE LEWISTOWN
AREA...AND THAT SHOULD END BY 09Z. EXCEPT FOR VERY ISOLATED MVFR
CONDITIONS THROUGH 09Z...VFR CONDITIONS WILL PREVAIL THROUGH THE
NIGHT AND SATURDAY MORNING. FLOW ALOFT WILL SHIFT MORE TO THE
SOUTHWEST SATURDAY AS THE TROUGH MOVES FURTHER INLAND AND WILL SEE
ANOTHER CHANCE OF THUNDERSTORMS OVER THE CWA FROM ABOUT 18Z AND
BEYOND WITH HIGHEST CHANCES FOR STRONG STORMS WITH WINDS AND HAIL
OVER THE EASTERN HALF OF THE CWA. AFTER 18Z SATURDAY EXPECT VFR
CONDITIONS WITH SCATTERED MVFR AROUND THUNDERSTORMS. THOMSON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  82  52  72 /  10  30  30  30
CTB  48  77  46  69 /   0  20  30  30
HLN  52  82  55  74 /  10  30  30  30
BZN  46  81  48  73 /  30  30  30  40
WEY  50  72  38  66 /  30  30  30  30
DLN  45  81  48  72 /  20  30  30  30
HVR  52  83  54  75 /   0  20  30  30
LWT  49  80  51  72 /  10  30  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MPJ
LONG TERM....DITTMANN/KURDY
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 24, 4:15 AM MST, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 AM MDT FRI JUN 24 2005

MTZ008>015-044>055-251105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
515 AM MDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA

.DAY ONE...TODAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. SOME
OF THESE THUNDERSTORMS COULD PRODUCE HAIL AND STRONG WINDS. THE MOST
LIKELY AREA FOR THE STRONGER STORMS TO DEVELOP IS FROM HELENA AND
BOZEMAN IN THE SOUTH TO GREAT FALLS AND LEWISTOWN IN THE NORTH.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY DURING
THE AFTERNOON AND EVENING HOURS. THE THREAT FOR THE STRONGEST STORMS
RANGES FROM BEAVERHEAD COUNTY NORTH TO HELENA...GREAT FALLS AND
LEWISTOWN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 137 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fergus

When
June 24, 10:39 PM MST
Where
Fergus County, 15 mi WSW of Lewistown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.983, -109.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456246.